Flash Flood, Johnson
- When
- July 11, 9:00 PM CST to July 12, 1:00 AM CST
- Where
- Johnson County, 1 mi N of Gardner
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.884, -94.822 (the zone’s center; the record gives no point)
High water closed County Road 167.
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 11, 2:16 PM CST, 6 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 316 PM CDT TUE JUL 11 2006 .DISCUSSION... WEAK SURFACE BOUNDARY STRETCHED OUT ACROSS NORTHWEST MISSOURI THIS AFTERNOON. IN SRN MISSOURI SEVERAL VORTS SHOW UP IN THE VISIBLE SATELLITE HELPING TO SPARK CONVECTION. MUGGY DEWPOINTS IN THE 70S ARE FOUND ACROSS THE CWA. STILL EXPECTING TO SEE SOME CONVECTION DEVELOP ACROSS THE CWA LATE AFTERNOON/ERLY EVENING...MAINLY SOUTH OF THE BOUNDARY. THE STORMS IN CENTRAL KANSAS ARE ALONG THIS SAME BOUNDARY...AND SHOULD SEE STORMS CONTINUE TO MOVE NORTHEAST ALONG IT. THE CU FIELD HERE IS VERY MUSHY SO FAR. THERE IS LITTLE TO NO CONVERGENCE ALONG THE BOUNDARY...AND SHEAR IS PRETTY MUCH NIL AS WELL. BEST THING WEVE GOT IS INSTABILITY...ALTHOUGH EVEN LAPSE RATES ARE MARGINAL AT BEST. HAVE DOWNPLAYED SVR CHCS IN THE HWO...AND STORMS SHOULD MOVE FAST ENOUGH TO PRECLUDE ANY FLOODING. AS THIS BOUNDARY SLOWLY HEADS SOUTH...SO DO OUR RAIN CHANCES. HAVE KEPT THE SLIGHTS WE PREVIOUSLY HAD IN THE SOUTHERN CWA FOR WED THRU THURS NIGHT...MAINLY BECAUSE OF WARMING TEMPS/INSTABILITY. NO REAL FOCUS THOUGH...SO HAVE NOT UPPED THEM ANY. TEMPERATURES AND HUMIDITY CONTINUE TO BE ON THE RISE. THE UPPER RIDGE ANTICIPATED THIS WEEKEND MAY NOT PRODUCE THE OPPRESSIVE HEAT THAT HAS BEEN FORECAST. IT WILL NO DOUBT BE HOT AND HUMID OVER THE REGION...BUT THE LATEST RUNS OF THE GFS...ECMWF...AND CANADIAN MODELS FORECAST A WEAKNESS IN THE BUILDING RIDGE OVER ILLINOIS AND NORTHERN MISSOURI FRIDAY AND SATURDAY. IF THE UPPER PATTERN EVOLVES IN THIS FASHION...TEMPERATURES MAY BE SUPPRESSED A BIT ON FRIDAY AND SATURDAY. INSTEAD OF UPPER 90S TO NEAR 100 DEGREES...LOWER TO MID 90S SEEM MORE LIKELY WITH THE INFLUENCE OF THE WEAK UPPER TROUGH. IT IS STILL EARLY TO INTRODUCE CONVECTION TO THE FORECAST SINCE FORCING IS QUESTIONABLE AND WARMING MID-LEVEL TEMPERATURES WILL DETER WIDESPREAD CONVECTION...BUT PORTIONS OF EASTERN AND CENTRAL MISSOURI COULD HAVE ENOUGH AFTERNOON INSTABILITY FOR THUNDERSTORM DEVELOPMENT FRIDAY AND SATURDAY. MORE IMPORTANTLY...THE PRESENCE OF A WEAK UPPER TROUGH OVER NORTHEAST MISSOURI WILL PREVENT THE DELAY THE ONSET OF HOT SOUTHWESTERLY WINDS UNTIL LATE IN THE WEEKEND. THE HOTTEST DAYS AT THIS JUNCTURE APPEAR TO BE SUNDAY...MONDAY...AND POSSIBLY TUESDAY...AS THE WEAKNESS IN THE UPPER RIDGE TRANSLATES EAST AND THE UPPER RIDGE FLATTENS OVER THE NORTHERN PLAINS. ONCE THIS OCCURS...850MB TEMPERATURES WILL CLIMB INTO THE 22C TO 25C RANGE. SOME RELIEF MAY ARRIVE EARLY TO MID WEEK...BUT FOR NOW THE HOTTER ECMWF SOLUTION WAS FAVORED OVER THE GFS. KOCH*2 && .PREVIOUS DISCUSSION... 335 AM... COMPLICATED FORECAST AGAIN TONIGHT WITH THE DELICATE INTERACTION BETWEEN MESOSCALE AND SYNOPTIC SCALE BOUNDARY/PROCESSES. WV IMAGERY INDICATES SEVERAL SHORTWAVE FEATURES...ONE OF WHICH HAS NOW TRAVERSED INTO SERN NEBRASKA HELPED INITIATE MCS OVER OKLA...AND NOW HAS SUPPORTED A RATHER LARGE RAIN SHIELD OVER CNTRL IOWA. SECOND...MORE IMPRESSIVE WAVE IS CURRENTLY MOVING ACROSS SRN COLORADO...AND WILL EJECT OVER THE CENTRAL PLAINS THIS MORNING AND EARLY AFTERNOON...HELPING FOCUS CONVECTIVE DEVELOPMENT ALONG AND SOUTH OF THE SYNOPTIC FRONT OVER EASTERN KANSAS AND WESTERN MISSOURI. GENERALLY FOLLOWED THE GFS SOLUTION...WHICH BETTER CAPTURED THE OKLA MCS AND WEAK FORCING ALONG THE SYNOPTIC FRONT. WEEDING OUT THE CONVECTIVE FEEDBACK FROM THIS MODEL...IT ALSO SHOWED ONLY WEAK ISENTROPIC LIFT THROUGH THE 305K LAYER...WHICH IN PART HAS LIMITED CONVECTIVE DEVELOPMENT ALONG THE SYNOPTIC FRONT ACROSS CNTRL KANSAS. SECOND FACTOR IN CONVECTIVE FORCING (OR LACK THEREOF) IS THE EFFECTS OF THE MCS OVER CNTRL OKLA WHICH HAS LIMITED THE STRENGTH OF THE LLJ AND THETA-E ADVECTION. BEST THETA-E ADVECTION HAS BEEN LIMITED TO CENTRAL MISSOURI FAR REMOVED FROM THE CONVECTIVE SYSTEM...AND SOUTHERN KANSAS ON THE NRN PERIPHERY OF THE MCS. IN BOTH LOCATIONS...A 30-35KT LLJ HAS DEVELOPED SUFFICIENT TO INITIATE/SUPPORT CONVECTIVE DEVELOPMENT. OUTSIDE THESE AREAS...WINDS HAVE BEEN ORIENTED MORE PARALLEL TO THE SYNOPTIC BOUNDARY LIMITING CONVERGENCE AND LIFT...SO CONVECTION HAS BEEN VERY SPOTTY...AND SHOULD REMAIN SO THROUGH THE MORNING HOURS. SANS MORE EXTENSIVE CONVECTIVE DEVELOPMENT THAN ANTICIPATED DURING THE EARLY MORNING HOURS ACROSS EASTERN KANSAS AND WESTERN MISSOURI...ONLY A BROKEN CLOUD DECK SHOULD BE PRESENT ACROSS THE AREA. THIS WILL ALLOW FOR SUFFICIENT INSOLATION...AND IN COMBINATION WITH NEAR 70 DEWPOINTS...TO FORCE AN INCREASINGLY UNSTABLE AIRMASS ALONG AND SOUTH OF THE SURFACE FRONT...FORECAST TO LIE NEAR A KIRKSVILLE TO ST JOSEPH LINE. WEAK CONVERGENCE ALONG THIS BOUNDARY ALONG WITH THE SUPPORT OF THE AFOREMENTIONED SRN COLORADO SHORTWAVE AND RIGHT ENTRANCE REGION OF AN UPPER JET WILL AID IN CONVECTIVE DEVELOPMENT DURING THE AFTERNOON HOURS. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY WITH MARGINAL 0-6KM SHEAR VALUES AND VERY WARM MIDLEVEL TEMPERATURES (-4C AT 500MB)...HOWEVER AN ISOLATED MARGINAL SEVERE REPORT IS POSSIBLE GIVEN THE LIKELIHOOD OF MLCAPES NEAR 2000 J/KG DURING PEAK HEATING AND STORM FORMATION. DESPITE PW VALUES IN EXCESS OF 1.5 INCHES...THE POSSIBILITY OF EXCESSIVE RAINFALL WILL ALSO BE LIMITED DUE TO THE EXPECTED STORM MOTION OWING TO INCREASINGLY NWLY MIDLEVEL FLOW BEHIND THE SHORTWAVE FEATURE AND COLD POOL GENERATION FORCING THE FRONTAL STEADILY SOUTH WITH TIME. WEATHER BEGINS TO TURN MORE TRANQUIL AFTER THIS EVENING...ALTHOUGH RESIDUAL BOUNDARY LAYER MOISTURE AND WARM AFTERNOON TEMPERATURES WILL LEAD TO SOMEWHAT UNSTABLE CONDITIONS THROUGH THURSDAY. HOWEVER...LACK OF ANY SPECIFIC TRIGGERING MECHANISM AND RISING MIDLEVEL HEIGHTS MAY VERY WELL PRECLUDE THUNDERSTORM DEVELOPMENT. OTHERWISE...FOCUS BECOMES INCREASINGLY HOT CONDITIONS LEADING INTO THE WEEKEND. H8 TEMPERATURES APPROACHING +20C AND A WELL MIXED ENVIRONMENT WILL LEAD TO AFTERNOON TEMPERATURES RISING INTO THE MID TO UPPER 90S ACROSS MUCH OF THE AREA. THE COMBINATION OF THESE HOT DAYTIME TEMPERATURES AND SURFACE DEWPOINTS REMAINING IN THE UPPER 60S WILL LEAD TO AFTERNOON HEAT INDICIES IN EXCESS OF 100 DEGREES. 21 && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. WFO EAX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1258 PM CDT TUE JUL 11 2006 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-121200- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 1258 PM CDT TUE JUL 11 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BE LIKELY ACROSS THE AREA THROUGH TONIGHT. THE MOST NUMEROUS AND INTENSE STORMS WILL BE ALONG AND SOUTH OF A FRONT FROM ST JOSEPH TO KIRKSVILLE THIS AFTERNOON. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...AN ISOLATED MARGINAL SEVERE EVENT MAY OCCUR DURING THE LATE AFTERNOON HOURS WHEN INSTABILITY IS MAXIMIZED AND STORMS ARE AT THEIR STRONGEST. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WITH THESE STORMS...HOWEVER FLOODING IS NOT EXPECTED DUE TO THE EXPECTED PROGRESSIVE MOVEMENT OF THE STORMS AND THE OVERALL DRY GROUND CONDITIONS...AND ITS ABILITY TO ABSORB THE HEAVY RAINS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AFTERNOON TEMPERATURES WILL BECOME QUITE HOT THIS WEEKEND WITH READINGS REACHING THE MID TO UPPER 90S. THE COMBINATION OF HOT TEMPERATURES AND HIGH RELATIVE HUMIDITIES WILL PUSH AFTERNOON HEAT INDICES ABOVE 100 DEGREES. PROLONGED EXPOSURE TO EXCESSIVE HEAT CAN BE EXTREMELY DANGEROUS....PARTICULARLY TO THE ELDERLY...YOUNG CHILDREN AND PETS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED. 27
The Pleasant Hill radar (KEAX), 49 km away, was scanning. The volume nearest the first event began at 03:00 UTC.
1 flash flood. Local standard time, as filed.
High water closed County Road 167.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526713.